Hail, Buffalo
- When
- May 9, 8:52 PM CST
- Where
- Buffalo County, 1 mi N of Nelson
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.433, -92.000
Hail the size of dimes to as large as golf balls was reported by law enforcement officials and storm spotters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of dimes to as large as golf balls was reported by law enforcement officials and storm spotters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 9, 2:55 PM CST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE LA CROSSE WI 355 PM CDT WED MAY 9 2001 ZONE FORECASTS WILL BE SLIGHTLY DELAYED...DUE TO PENDING ISSUANCE OF SEVERE WEATHER WATCH BOX OR BOXES. MAIN FOCUS ON CONVECTION TONIGHT AND POSSIBILITY FOR SEVERE WEATHER. BEYOND TONIGHT...LINGERING RAIN CHANCES INTO THURSDAY AND THURSDAY NIGHT...AND CLOUD/TEMPERATURE TRENDS. LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER ND WITH TROUGH/FRONT REACHING SOUTHWARD INTO EASTERN SD...WHERE ANOTHER WEAK SURFACE LOW HAS DEVELOPED. MAIN WARM FRONT REACHES FROM ND LOW EASTWARD ACROSS MN INTO NORTHERN WI...BUT ANOTHER WARM FRONT OR SOME KIND OF BOUNDARY JUST NORTH OF THE IA/MN BORDER REGION. DEWPOINTS HAD RISEN INTO THE UPPER 50S AND LOWER 60S OVER WESTERN IA EARLIER THIS AFTERNOON...BUT HAVE SINCE DROPPED SOME THE LAST FEW HOURS. THIS MAY BE A RESULT OF GOOD MIXING OF RELATIVELY DRY AIR ABOVE THE BOUNDARY LAYER DOWN TO THE SURFACE. 850 MB ANALYSIS THIS MORNING SHOWED DRY AIR NEAR AND UPSTREAM OF THE FORECAST AREA. SATELLITE IMAGERY SHOWS AREA OF MIDDLE AND UPPER CLOUD COVERING MN/WI AND NORTHERN IA...AND REGIONAL RADARS SHOW SPOTTY RETURNS. SOME LIGHT SPRINKLES HAVE BEEN NOTED IN SOME SURFACE OBSERVATIONS... AND FROM OTHER PUBLIC REPORTS. OVERALL PREFER ETA SOLUTION FOR THIS FORECAST...AS IT SEEMS TO BE CAPTURING CURRENT SCENARIO BEST. ETA FORECASTS CONVECTION TO FIRE OVER SOUTHERN MN LATE THIS AFTERNOON/THIS EVENING...AND DEVELOPS AN EXTENSIVE LINE TO THE SOUTHWEST INTO BEST INSTABILITY AND CAPE. NGM IN SUPPORT OF THIS...BUT AVN MUCH SLOWER. ONCE AGAIN APPEARS ETA DEWPOINTS ARE A BIT OVERDONE...SO INSTABILITY FORECASTS FROM IT MAY BE EXCESSIVE. STILL...SHEAR AND OTHER FAVORABLE PARAMETERS STILL POINT TO ACTIVE CONVECTION BREAKING OUT...AND SEVERE STORMS ARE POSSIBLE. WILL MAINTAIN WORDING IN ZONES. MAIN BAND OF CONVECTION WILL DROP SOUTH/SOUTHEAST OVERNIGHT...AND SHOULD EXIT ALL BUT PERHAPS FAR SOUTHERN/EASTER WI COUNTIES. DESPITE THIS... MAIN COLD FRONT STILL HANGS OUT TO THE WEST. IF WE SEE ANY APPRECIABLE CLEARING...STAGE IS SET FOR ANOTHER ROUND OF CONVECTION THURSDAY ALONG AND AHEAD OF THE BOUNDARY. THIS ROUND OF CONVECTION SHOULD DRIVE THE FRONT THROUGH THE FORECAST AREA THURSDAY NIGHT... ALLOWING HIGH PRESSURE TO BEGIN ASSERTING ITSELF BY FRIDAY. NGM IN SUPPORT OF THIS OVERALL SCENARIO...BUT AVN DIFFERS. DRIER AND A LITTLE COOLER AIR FOR FRIDAY INTO SATURDAY...WITH RETURN FLOW SETTING UP FOR SATURDAY. NEXT WAVE(S) DROP INTO REGION LATE MONDAY INTO TUESDAY...SO WILL MAINTAIN RAIN IN THAT PORTION OF THE EXTENDED FORECAST. SECONDARY WAVE ROTATES AROUND THE MAIN UPPER LOW FOR WEDNESDAY...SO ADDED SHOWERS THERE. OVERALL...CANT ARGUE WITH GUIDANCE TEMPERATURES AS THEY AGREE WITH GOING FORECAST. .LSE...NONE. WELVAERT
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-100500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 532 PM CDT WED MAY 9 2001 HAZARD - THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. TIMING - FROM 630 PM TO MIDNIGHT. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - A COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA THIS EVENING. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION. THUNDERSTORMS ARE DEVELOPING ALONG AHEAD OF THIS FRONT...AND THEY WILL MOVE INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA AFTER 630 PM. THE PRIMARY THREAT OF SEVERE WEATHER LOOKS TO BE LARGE HAIL AND DAMAGING WINDS...HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL BE LIKELY NEEDED AFTER 630 PM IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA. BOYNE
IAZ008>010-018-019-100330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 938 PM CDT WED MAY 9 2001 SEVERE THUNDERSTORM WATCH NUMBER 214 HAS BEEN CANCELLED FOR THE FOLLOWING COUuNTIES IN NORTHEAST IOWA. CHICKASAW...FLOYD...HOWARD....MITCHELL AND WINNESHIEK. RABERDING
The La Crosse radar (KARX), 94 km away, was scanning. The volume nearest the first event began at 02:53 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242957, 5242958, 5243042, 5243043.